- April 16, 2021: Everolimus (Afinitor® and Afinitor/Disperz®) tablets for oral suspension – The FDA updated Prescribing Information to include a new Warning and Precaution: Radiation sensitization and recall, in some cases severe, involving cutaneous and visceral organs (including radiation esophagitis and pneumonitis) have been reported in patients treated with radiation prior to, during, or subsequent to Afinitor/Afinitor Disperz treatment. Updates include advice to monitor patients closely when the drug is administered during or sequentially with radiation treatment. Corresponding updates were made to PI sections on Adverse Reactions, Postmarketing Experience, Patient Counseling information, and Patient Information/Patient Package Insert.
- March 31, 2021: Lamotrigine (Lamictal®) – FDA updated Prescribing Information Warnings and Precautions summary related to cardiac rhythm and conduction abnormalities: “Based on in vitro findings, Lamictal could cause serious arrhythmias and/or death in patients with certain underlying cardiac disorders or arrhythmias. Any expected or observed benefit of Lamictal in an individual patient with clinically important structural or functional heart disease must be carefully weighed against the risk for serious arrythmias and/or death for that patient.” This replaces the summary from an October 2020 PI update that read, “Avoid Lamictal in patients with underlying cardiac disorders or arrhythmias.”
Along with the March 31, 2021 PI update, FDA issued and broadly distributed a Drug Safety Communication about lamotrigine. The communication summarized related concerns and announced that FDA will require postmarket safety studies to evaluate whether other sodium channel blockers in the same drug class, as listed in the communication, have similar effects on the heart. The communication advises, “...sodium channel blockers approved for epilepsy, bipolar disorder, and other indications should not be considered safer alternatives to lamotrigine in the absence of additional information.” Specific guidance for health care professionals is provided as well patient messaging that states in part, “Patients should not stop taking your medicine without first talking to your prescriber, because stopping lamotrigine can lead to uncontrolled seizures, or new or worsening mental health problems...”
AES provided practical guidance for clinicians through a recorded March 11 webinar, Lamotrigine and the Heart, Cause for Concern? and a joint ILAE/AES advisory statement on cardiac effects of lamotrigine in Epilepsy Currents. AES will continue to keep members apprised of related news.
- February 16, 2021: Phenytoin (Dilantin-125®) – FDA updated the Prescribing Information related to serious dermatologic reactions (severe cutaneous adverse reactions, or SCARs), drug interactions, and use in patients with decreased CYP2c9 function. Updates include the following additions to specific PI sections. Please refer to the full PI for context.
Section 5.3, Serious Dermatologic Reactions (additions bolded below)
…In addition, retrospective, case-control, genome-wide association studies in patients of southeast Asian ancestry have also identified an increased risk of SCARs in carriers of the decreased function CYP2C9*3 variant, which has also been associated with decreased clearance of phenytoin. Consider avoiding DILANTIN as an alternative to carbamazepine in patients who are positive for HLA-B*1502 or in CYP2C9*3 carriers [see Use in Specific Populations (8.7) and Clinical Pharmacology (12.5)].
The use of HLA-B*1502 or CYP2C9 genotyping has important limitations and must never substitute for appropriate clinical vigilance and patient management. The role of other possible factors in the development of, and morbidity from, SJS/TEN, such as antiepileptic drug (AED) dose, compliance, concomitant medications, comorbidities, and the level of dermatologic monitoring have not been studied.
Section 7, Drug Interactions (additions underlined)
Phenytoin is extensively bound to plasma proteins and is prone to competitive displacement. Phenytoin is primarily metabolized by the hepatic cytochrome P450 enzyme CYP2C9 and to a lesser extent by CYP2C19 and is particularly susceptible to inhibitory drug interactions because it is subject to saturable metabolism. ...
Section 8, Use in Specific Populations, Subsection 8.7 Use in Patients with Decreased CYP2C9 Function (new subsection added)
Patients who are intermediate or poor metabolizers of CYP2C9 substrates (e.g., *1/*3, *2/*2, *3/*3) may exhibit increased phenytoin serum concentrations compared to patients who are normal metabolizers (e.g.,*1/*1). Thus, patients who are known to be intermediate or poor metabolizers may ultimately require lower doses of phenytoin to maintain similar steady-state concentrations compared to normal metabolizers. If early signs of dose-related central nervous system (CNS) toxicity develop, serum concentrations should be checked immediately [see Clinical Pharmacology (12.5)].
- February 5, 2021: Benzodiazepines – clonazepam, diazepam, midazolam, lorazepam, and clobazam (various manufacturers and formulations); FDA announced updates to PI for benzodiazepines, including these used as antiseizure medications. Among the black-box safety warnings now included are:
As just one example, clobazam changes are detailed, with prominent black box warnings, in its PI and summarized in the corresponding label revision approval letter. Each drug can be searched in the Drugs@FDA database, with links to the PI and letter found for each specific manufacturer and formulation under the header, Approval Date(s) and History, Letters, Labels, Reviews.
- Concomitant use with opioids may result in profound sedation, respiratory depression, coma, and death
- Risk of abuse, misuse, and addiction, which can lead to overdose and death
- Abrupt discontinuation or rapid dosage reduction after continued use may precipitate acute withdrawal reactions, which can be life-threatening
- January 29, 2021: FDA Safety Warning on the Cardiac Effects of Lamotrigine: An Advisory from the Ad Hoc ILAE/AES Task Force – A preprint version of this joint ILAE/AES statement is provided here in advance of copublication in Epilepsia Open and Epilepsy Currents to assist AES members in managing clinical care and communications with patients about the October 9, 2020, new safety warning and prescribing information updates related to lamotrigine.